Hypoglycemia & Lithium
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Hypoglycemia & Lithium


I have developed severe reactive hypoglycemia since beginning 300 mg per day of Lithobid. I am happy with the results from the Lithium so I am afraid to change medication but the hypoglycemia is quite severe. Do you have any information on hypoglycemia occuring with Lithium use?


Dear Ms. B' -- 
Hmm, haven't heard that one. Let's try a search: lithium hypoglycemia on
PUB MED.  Results: well isn't that interesting, learn something new every day -- yes, you're right, this has been seen before. There's a case report in 1987. That's it, nothing like that since, that I spotted anyway. 

However, there's also a study which looked at this more directly, from 1986Shah, in which they looked at glucose levels during a "glucose tolerance test" (GTT), a standard lab test for diabetes. They noted that people on lithium had more of a drop in their blood glucose at the end of the test (the "nadir") than those not taking lithium and concluded that indeed "These findings suggest that chronic lithium treatment is associated with a symptomatic and biochemical hypoglycemia during GTT".

Now mind you, this is during a glucose tolerance test. That consists of a big slug of glucose, after which the lab checks blood sugars at several intervals, watching them go up first, and then -- in reaction to the body's insulin production and response thereto -- go down. In this study they saw it go down to 48 where those not on lithium only went down to 62. And those folks at 48 felt funny too, that's the "symptomatic" part of the quote above. 

The point of looking at the GTT in detail is that, at least in this study, the hypoglycemia was a result of the glucose. So there might be at least a part of a solution here, for you, if you and your doctor chose to continue lithium: it might be that your hypoglycemia too is coming from a reaction to your own normal insulin production, that is coming in reaction to glucose you've eaten; and that therefore if you are careful not to get too big a slug of glucose all at once, you might get less of a reaction.  A lot of maybe's in there but it's worth thinking about anyway. Good luck with that -- 

Dr. Phelps
 

Published November, 2006
 
 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?